Fujita’s freeness conjecture for \(T\)-varieties of complexity one. (English) Zbl 1472.14054

For a not too singular projective variety \(X\) and an ample divisor \(H\) on it, T. Fujita conjectured in [Adv. Stud. Pure Math. 10, 167–178 (1987; Zbl 0659.14002)] that \(mH+K_X\) is basepoint free, if \(m > \dim(X)\).
This conjecture holds for curves by the Riemann-Roch theorem. If one asks only for nefness, then the conjecture holds for any \(X\) with at most rational Gorenstein singularities, as shown by Fujita in [loc. cit.]. As a nef divisor on a toric variety is automatically basepoint free, the original conjecture holds for Gorenstein toric varieties.
Based on these two results, it is quite natural to ask, whether the conjecture holds for \(T\)-varieties of complexity one with at most rational Gorenstein singularities. Such a variety \(X\) comes with an effectiv action of a torus \(T\) with \(\dim(T) = \dim(X)-1\), so the Chow quotient \(Y = X/T\) is a curve and a generic fiber a toric variety, see [K. Altmann et al., in: Contributions to algebraic geometry. Impanga lecture notes. Based on the Impanga conference on algebraic geometry, Banach Center, Bȩdlewo, Poland, July 4–10, 2010. Zürich: European Mathematical Society (EMS). 17–69 (2012; Zbl 1316.14001)].
The central result of this article is that in this case, Fujita’s Freeness Conjecture holds.
For the proof, note that for general \(T\)-varieties, nefness does not automatically imply basepoint freeness. Indeed the authors show that implication only for nef divisors of the form \(mH+K_X\), with \(H\) ample and \(m > \dim(X)\). Moreover, for \(k \in \mathbb N\), they give a sequence of smooth \(\mathbb K^*\)-surfaces \(X_k\) (the simplest \(T\)-varieties of complexity one) with ample divisor \(H_k\) such that \(kH_k\) is not basepoint free (but are nef as soon as \(k>2\)).


14M25 Toric varieties, Newton polyhedra, Okounkov bodies
14C20 Divisors, linear systems, invertible sheaves
Full Text: DOI arXiv Euclid


[1] [AH06] K. Altmann and J. Hausen, Polyhedral divisors and algebraic torus actions, Math. Ann. 334 (2006), no. 3, 557-607. · Zbl 1193.14060
[2] [AIP^+12] K. Altmann, N. Owen Ilten, L. Petersen, H. Süß, and R. Vollmert, The geometry of \(T\)-varieties, Contributions to algebraic geometry, EMS Ser. Congr. Rep., pp. 17-69, Eur. Math. Soc., Zürich, 2012. · Zbl 1316.14001
[3] [BS92] L. J. Billera and B. Sturmfels, Fiber polytopes, Ann. of Math. (2) 135 (1992), no. 3, 527-549. · Zbl 0762.52003
[4] [DRJS18] S. Di Rocco, K. Jabbusch, and G. G. Smith, Toric vector bundles and parliaments of polytopes, Trans. Amer. Math. Soc. 370 (2018), no. 11, 7715-7741. · Zbl 1445.14072
[5] [EL93] L. Ein and R. Lazarsfeld, Global generation of pluricanonical and adjoint linear series on smooth projective threefolds, J. Amer. Math. Soc. 6 (1993), no. 4, 875-903. · Zbl 0803.14004
[6] [Fah18] A. Fahrner, Algorithms for embedded monoids and base point free problems, J. Algebra 502 (2018), 610-633. · Zbl 1423.14340
[7] [Fuj87] T. Fujita, On polarized manifolds whose adjoint bundles are not semipositive, Algebraic geometry, Sendai, 1985, Adv. Stud. Pure Math., 10, pp. 167-178, North-Holland, Amsterdam, 1987.
[8] [Fuj88] T. Fujita, Birational geometry of algebraic varieties: open problems; the 23rd international symposium, division of mathematics, the taniguchi foundation, 1988.
[9] [IM17] N. Ilten and C. Manon, Rational complexity-one \(T\)-varieties are well-poised, Int. Math. Res. Not. IMRN, (2019), no. 13, 4198-4232.
[10] [IS11] N. O. Ilten and H. Süss, Polarized complexity-\(1 T\)-varieties, Michigan Math. J. 60 (2011), no. 3, 561-578. · Zbl 1230.14075
[11] [Ion86] P. Ionescu, Generalized adjunction and applications, Math. Proc. Cambridge Philos. Soc. 99 (1986), no. 3, 457-472. · Zbl 0619.14004
[12] [Kaw97] Y. Kawamata, On Fujita’s freeness conjecture for \(3\)-folds and \(4\)-folds, Math. Ann. 308 (1997), no. 3, 491-505. · Zbl 0909.14001
[13] [LS13] A. Liendo and H. Süss, Normal singularities with torus actions, Tohoku Math. J. (2) 65 (2013), no. 1, 105-130. · Zbl 1267.14046
[14] [Pay06] S. Payne, Fujita’s very ampleness conjecture for singular toric varieties, Tohoku Math. J. (2) 58 (2006), no. 3, 447-459. · Zbl 1127.14048
[15] [PS11] L. Petersen and H. Süss, Torus invariant divisors, Israel J. Math. 182 (2011), 481-504. · Zbl 1213.14084
[16] [Rei88] I. Reider, Vector bundles of rank \(2\) and linear systems on algebraic surfaces, Ann. of Math. (2) 127 (1988), no. 2, 309-316. · Zbl 0663.14010
[17] [Rei99] V. Reiner, The generalized Baues problem, New perspectives in algebraic combinatorics, pp. 293-336, Cambridge University Press, Cambridge, 1999.
[18] [YZ] F.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.